Dr. Richard Bruno is Chairperson of the International Post-Polio Task Force and director of The Post-Polio Institute and International Centre for Post-Polio Education and Research at Englewood (NJ) Hospital and Medical Center. His book, How to STOP Being Vampire Bait: Your Personal Stress Annihilation Program, published in 2004. E-mail him at email@example.com.
Note: This column is for information purposes only and is not intended as a substitute for professional medical advice.
Q: I have been taking a statin drug to lower my cholesterol for several years. I recently started to have muscle pain in both arms and went to my doctor. He did blood tests and said the statin wasn’t causing the pain. But, he discontinued the drug and, after a few days, the pain went away. Was the statin causing the pain or was it a coincidence?
Problems with cholesterol lowering drugs in polio survivors redux … again!
I’ve written two columns about cholesterol-lowering drugs potentially causing unique problems in polio survivors. The first column was published five years ago. The buzz in the post-polio community then was that rhabdomyolysis — a very serious condition where kidney and muscle tissues breakdown — occurred more frequently in polio survivors who take statins, the then newish cholesterol-lowering drugs. There have been no specific studies of cholesterol-lowering drugs in polio survivors, but there seemed to be no reason polio survivors should be more prone to rhabdomyolysis. Only about one-half of 1 percent of anyone who takes a statin, such as Lipitor, develops rhabdomyolysis, which can indeed cause muscle pain (usually in the calves), muscle weakness and possibly even kidney failure. With rhabdomyolysis, the enzyme creatine phosphokinase (CK, also called CPK) is released as muscle breaks down, CK sometimes increasing more than ten times the normal limit.
You should be aware that polio survivors can have an elevated CK without taking a statin. Two studies have found that 40 percent of polio survivors had abnormally elevated CK, with men having significantly higher CK than did women. In one study, CK increased with the number of steps polio survivors walked in a day. In 50 polio survivors seen at the Post-Polio Institute who were not taking statins, 21 percent had an abnormally elevated CK of about 225, which is one-third higher than normal, but not 10 times higher. Still, an elevated CK may mean that polio survivors are making their muscles work too hard and causing the fibers to break down, but isn’t evidence of rhabdomyolysis. Regardless, your CK was normal and you had arm muscle pain — not calf pain — that went away when you stopped the statin. Drug companies are now reporting that statins can cause muscle pain anywhere in the body, not just in the calves, without causing muscle breakdown or elevating CK. An exception is Zocor, which, although it can cause rhabdomyolysis, is reported by its manufacturer to cause muscle pain no more frequently than in those taking placebo.
Newer cholesterol-lowering drugs, the fibrates (Tricor and Lopid), also can cause rhabdomyolysis, elevated CK and “diffuse muscle pain, tenderness and weakness.” Even one of the oldest cholesterol-lowering drugs, the bile-acid sequestrant Welcol, is reported to cause muscle pain in 2 percent of people taking it versus none of those on placebo. What’s more, the cholesterol lowering B vitamin, Niacin, has also been reported to cause “pain,” although no more frequently than in those taking a placebo. The good news is that the newest cholesterol-lowering drug, Zetia, is said to produce “no excess” rhabdomyolysis or increase in CK, and produced only slightly more (.04 percent) muscle pain than did placebo.
Whatever drug you chose with your doctor, remember that rhabdomyolysis and muscle pain are more likely if you’re taking a combination of cholesterol-lowering drugs, calcium channel blockers, immune system inhibitors, certain antibiotics or antifungal drugs, have kidney disease, diabetes, a slow thyroid or drink more than a quart of grapefruit juice a day. If you’re taking a cholesterol-lowering drug and feel muscle pain, even if you’ve been on the medication for a while, stop the drug immediately and call your doctor.
Also, remember that there is more to managing cholesterol than taking a pill. Reducing saturated fat and eating foods high in soluble fiber — such as cereal grains, beans, peas, legumes, and fruits and vegetables — can help lower triglycerides and the “bad” low-density cholesterol (LDL) while raising the “good” high-density (HDL) cholesterol. It is also recommended that you lose weight, decrease stress, treat high blood pressure, stop smoking and have a five-ounce glass of wine with dinner.
By following these suggestions and The Post-Polio Institute diet that recommends eating more protein, especially at breakfast and reducing carbs and portion size, you can lose weight, fuel your neurons to feel less fatigue and muscle weakness, while keeping your plumbing clear of cholesterol.
Despite all the hype around about the need for statins to lower cholesterol and the push by drug companies and the media for everyone to take statins to prevent heart disease, is there really another side to all this.
One thought on “Cholesterol”
Comments are closed.